Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Des Moines, IA

April 20, 2001Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 20, 2001, 11:08 PM CDT for Guthrie County, Iowa. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 11:08 PM CDT (04:08 UTC)
Expired
Apr 20, 2001, 11:50 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Guthrie County, IA

What was reported inside it

TimeReportWhereRemark
Apr 20, 11:15 PM CDTThunderstorm Wind 61 EFontanelle, IA
Apr 20, 11:24 PM CDTThunderstorm Wind 59 MAdair, IA
Apr 20, 11:44 PM CDTThunderstorm Wind 57 MAdair, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 210409
SVRDSM
IAC001-003-077-173-210450-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1108 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA
  ADAMS COUNTY IN SOUTHWEST IOWA
  TAYLOR COUNTY IN SOUTHWEST IOWA
  GUTHRIE COUNTY IN WEST CENTRAL IOWA

* UNTIL 1150 PM CDT

* AT 1104 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF GUTHRIE
  CENTER TO 16 MILES WEST OF BEDFORD...OR FROM 59 MILES SOUTHWEST OF
  FORT DODGE TO 55 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT
  65 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR BEDFORD...GREENFIELD...GUTHRIE CENTER AROUND 1120 PM
  NEAR PANORA AROUND 1130 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA. WIND DAMAGE AND 71 MPH WINDS WERE REPORTED IN ATLANTIC SINCE 
11 PM.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM SATURDAY
MORNING FOR EASTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 200 AM SATURDAY MORNING FOR WESTERN IOWA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM SATURDAY
MORNING FOR SOUTHWESTERN IOWA.

LAT...LON 4184 9475 4121 9469 4066 9492 4065 9454
          4118 9444 4186 9430

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:55 PM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Apr 20, 2:55 PM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT FRI APR 20 2001

RATHER DIFFICULT FCST AHD WITH BNDRY MOVG BACK AND FORTH AND MDL
DIFFERENCES COMPOUNDING PROBLEM.  MAIN CONCERNS WL BE TSTM TRENDS
TNGT...AND AGN SAT NGT INTO MON.  WATER VAPOR IMAGERY SHOWS PAC MSTR
FETCH INTO CNTRL PLAINS...AND EXTRAPOLATION OF BACK EDGE OF UVM
ENHANCEMENT ENTERS WRN IA ARND 03Z.  SPEED MAX ALSO NOTED ROUNDING
BOTTOM OF UPR LVL TROF ACRS SRN CA AND RIGHT ENTRANCE RGN OF THIS
FEATURE MAY AID DVLPMT TMRW NGT.  AC HAS RECENTLY DVLPD OVR KS
PER VISBLE STLT IMAGERY AND THIS RELFECTION OF ELEVATED INSTABILITY
SHOULD MOVE INTO IA ARND SAME TIME AS AFOREMENTIONED SYNOPTIC SCALE
UVM.  DO NOT SEEM MUCH IN THE WAY OF SFC BASED DVLPMT THIS EVEN.
STLT DERIVED AND LAPS DATA INDC AMS STILL QUITE CAPPED WITH CIN AOA
100 J/KG.  RECENT SFC ANLYS SHOW PRES FALLS HAVE BEEN EXPANDING ACRS
NE WITH STEADILY BACKING SFC WNDS.  WRMFNT MOVG NWD AND NOW ALG
NE/KS BORDER WITH CDFNT TRAILING MN LOW INTO N CNTRL IA.  18Z MSAS
ANLYS AND EYEBALL OF PROFILER DATA INDC DEEP CNVGNC INVOF WRMFNT BUT
LAPS SOUNDINGS HAVE MSTR LACKING.  KS/OK H85 WNDS HAVE BEEN BACKING
HWVR SO XPC DEEPER MSTR TO INCR THIS EVEN WHICH SHOULD COMBINE WITH
FORCING TO PRODUCE MCS AND ELEVATED CONVECTION OVR IA...BUT QUICK
NEWD MOVMT SHOULD PRECLUDE SGFNT FLASH FLOODING.  FLASH FLOOD GUID
INDCS WE CAN TAKE INITIAL EVENT SO WL NOT ISSUE ANY HEADLN ATTM.
SVR WX POSSIBLE HWVR WITH STG 0-3KM SHEAR AND STEEP LAPSE RATES
SUPPORTING WND DAMAGE AND HAIL RESPECTIVELY.

SYS SHOULD PUSH THRU TMRW WITH TEMPORARY BREAK.  HWVR SITUATION
RELOADS AGN WITH WRMFNT SETTING UP ACRS KS AND NRN MO.  MDLS DEPICT
ANOTHER ROUND OF THETA-E ADVCTN OVR BNDRY SAT NGT MAINLY WRN
2/3RDS.  INSTABILITY AND MSTR LVLS NOT QUITE AS HIGH...BUT COULD
STILL BE RATHER LRG AREA OF PCPN.  BY SUN MDLS BEGIN TO HAVE SGFNT
DIFFERENCES.  NGM SEEMS TOO FAST...WITH AVN SLOWER AND ETA FASTER.
COMPROMISE MAY BE BEST BET HERE.  SYSS OFTEN EJECT SLOWER THAN
XPCD...SPCLLY WHEN THEY ARE STILL OFFSHORE AT MDL RUN...BUT SPEED
MAX NOTED IN WV IMAGERY MAY LIFT TROF OUT FASTER.  THIS WOULD PLACE
TRIPLE POINT SOMEWHERE OVR N CNTRL KS AT 00Z MON WITH WRMFNT NEWD TO
NR KFOD.  WL GRADIATE POPS FM HIGHEST NW TO LOWEST SE ON SUN...AND
BROADBRUSH OF TSTM CHCS SUN NGT WITH CDFNT CONTG TO SLIDE ACRS FA.
WL ISSUED FLOOD POTENTIAL OUTLOOK TO HIGHLIGHT CHCS OF RAIN THRU
MUCH OF WEEKEND.

TEMP GUID ALL OVER THE PLACE...SPCLLY SUN.  NGM MOS MUCH COOLER DUE
TO FASTER MOVMT...BUT ETA MDL TEMPS COOL AS WELL.  THUS WL GO A
CATEGORY OR TWO BLO WRMR AVN MOS.

COORD W/ARX AND DVN.

EXTENDED PD...
EURO MDLS...SPCLLY UK CONT TO BE FASTER WITH MON SYS AS IS CANADIAN
MDL.  NOGAPS SLOWER SIMILAR TO MRF.  MRF ENSEMBLES IN GOOD AGREEMENT
WITH OPERATIONAL RUN BY MIDWEEK BUT SYS ALG 140W CONSIDERABLY SLOWER
IN ENSEMBLE RUNS.  THIS MAY KEEP US IN PROLONGED RIDGING INTO NEXT
WEEKEND.  FOR ACTIVE WX EARLY IN PD CANNOT SEE MUCH REASON TO
DEVIATE FM MRF WHICH HAS HAD GOOD RUN TO RUN CONTINUITY.  THIS WOULD
KEEP TSTMS IN FCST ON MON WITH ENHANCED LOW LVL CNVGNC...SPCLLY SERN
HLF...WHEN SHRT WV NOW OFF NRN CA CST FINALLY BRINGS LG WV TROF AND
MAIN ASSOCD SFC REFLECTION THRU.  WL ALSO ADD CHC LINGERING SHWRS
BHND SYS EARLY TUE.  OTHERWISE FAIR AND SEASONAL WX FOR MUCH OF NEXT
WEEK.  CANNOT SEE REASON 0NOT TO FOLLOW MRF MOS TEMPS.

.DSM...NONE

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:58 PM CDTSevere Thunderstorm WarningDMXPocahontas47 min
Apr 20, 10:31 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Crawford44 min
Apr 20, 10:32 PM CDTSevere Thunderstorm WarningDMXHumboldt38 min
Apr 20, 10:48 PM CDTSevere Thunderstorm WarningDMXPocahontas32 min
Apr 20, 11:08 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Taylor42 min
Apr 20, 11:09 PM CDTSevere Thunderstorm WarningDMXKossuth41 min
Apr 20, 11:15 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene30 min
Apr 20, 11:17 PM CDTSevere Thunderstorm WarningDMXEmmet38 min
Apr 20, 11:32 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas43 min
Apr 20, 11:32 PM CDTSevere Thunderstorm WarningDMXMadison43 min
Apr 20, 11:40 PM CDTSevere Thunderstorm WarningDMXPalo Alto40 min
Apr 20, 11:46 PM CDTSevere Thunderstorm WarningDMXWebster39 min
Apr 20, 11:54 PM CDTSevere Thunderstorm WarningDMXHancock31 min
Apr 20, 11:59 PM CDTSevere Thunderstorm WarningDMXPolk, Story46 min
Apr 20, 11:59 PM CDTSevere Thunderstorm WarningDMXHamilton46 min
Apr 21, 12:25 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin40 min
Apr 21, 12:47 AM CDTSevere Thunderstorm WarningDMXButler38 min
Apr 21, 12:51 AM CDTSevere Thunderstorm WarningDMXCerro Gordo24 min
Apr 21, 12:57 AM CDTSevere Thunderstorm WarningDMXGrundy38 min
Apr 21, 1:13 AM CDTSevere Thunderstorm WarningDMXBremer42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.